Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 4, NWS Goodland, KS

April 10, 2005Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 10, 2005, 2:01 PM CDT for Sheridan County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2005, 2:01 PM CDT (19:01 UTC)
Expired
Apr 10, 2005, 2:45 PM CDT
In force
44 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Sheridan County, KS

The radar

The Goodland radar (KGLD), 100 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 1:10 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 101901
SVRGLD
KSC179-101945-
/O.NEW.KGLD.SV.W.0004.050410T1901Z-050410T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
201 PM CDT SUN APR 10 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERIDAN COUNTY IN NORTHWEST KANSAS

* UNTIL 245 PM CDT

* AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SEGUIN...MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SELDEN AROUND 220 PM CDT...

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3926 10057 3929 10044 3956 10039 3955 10072

$$

MCGUIRE
1 follow-up statement
000 
WWUS53 KGLD 101926
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
126 PM MDT SUN APR 10 2005

KSC179-101936-
/O.CAN.KGLD.SV.W.0004.000000T0000Z-050410T1945Z/
SHERIDAN KS-
226 PM CDT SUN APR 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR SHERIDAN COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND 
LEFT THE WARNED AREA.

LAT...LON 3926 10057 3929 10044 3956 10039 3955 10072

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 4:12 AM CDT, 9 hours 49 minutes earlier.

Area forecast discussion, Apr 10, 4:12 AM CDT, 9 hours 49 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
312 AM MDT SUN APR 10 2005

...CORRECTED WATCHES/WARNINGS/ADVISORIES TIMES...

.DISCUSSION...

BLIZZARD WARNING TODAY AND TONIGHT FOR THE COLORADO COUNTIES. MOST
DANGEROUS WEATHER WILL BE IN THE WESTERN PORTIONS OF COUNTIES FROM
YUMA TO FLAGLER TO WILD HORSE THIS MORNING...THEN SPREADING EAST TO
WRAY...BURLINGTON...AND CHEYENNE WELLS IN THE AFTERNOON. DIFFICULT TO
FORECAST A BLIZZARD WHEN 850 TEMPS ARE SO WARM TONIGHT...BUT EVERY
MODEL AVAILABLE INDICATES WET BULB EFFECT COOLING THE COLUMN ENOUGH
TO CREATE SNOW...ESPECIALLY ON THE HIGHER TERRAIN OF THE PALMER
DIVIDE. EXPECT SNOW TO BEGIN BETWEEN 9AM AND NOON. DENDRITIC LAYER
IS ABOVE 600 MB...BUT DEEP LIFT ASSOCIATED WITH COUPLED JET
CIRCULATION IS FORECAST TO EXTEND THROUGH THE DENDRITIC LAYER FOR
MUCH OF THE DAY AND EARLY EVENING...MAKING FOR POSSIBLE HEAVY
SNOWFALL. RUC FORECASTS WIND GUSTS NEARING 50 KNOTS LATE THIS
MORNING AND THROUGH THE AFTERNOON. DIFFICULT TO GAUGE HOW MUCH
BLOWING SNOW THERE MAY BE. EVEN IF THE SNOW IS WET AND STICKS TO THE
GROUND...A HEAVY SIDEWAYS FALLING SNOW IS EXPECTED TO REDUCE
VISIBILITY ENOUGH TO BE EXTREMELY DANGEROUS TO TRAVELERS. SNOW AND
WIND WILL CONTINUE THROUGH SUNDAY NIGHT...AND ACCUMULATIONS MAY
AVERAGE 6 INCHES WITH LOCALLY HIGHER AMOUNTS THROUGH THE COLORADO
COUNTIES.

FORECAST SOUNDINGS STILL INDICATE A CHANGEOVER TO SNOW FOR ADJACENT
PARTS OF KANSAS AND NEBRASKA AFTER 03Z TONIGHT. GENERALLY AGREE WITH
HPC WWE AMOUNTS OF 2 TO 4 INCHES. EXPECT THE LIFT TO BE WEAKENING
OVERNIGHT...SO SNOW NOT AS HEAVY AS IT WILL BE IN COLORADO. WINDS
LOOK TO STAY IN THE 20 TO 25 KNOT RANGE...SO A WINTER WEATHER
ADVISORY IS THE MOST LIKELY SCENARIO.  HOWEVER...THERE IS ENOUGH
UNCERTAINTY THAT WE WILL KEEP THE WINTER STORM WATCH IN PLACE AND
ALLOW THE DAY SHIFT TO EVALUATE THE 12Z DATA...AND GET A FEEL FOR
HOW THINGS ARE EVOLVING IN COLORADO.

SECONDARY CONCERN WILL BE POSSIBLE SEVERE WEATHER TODAY IN THE
KANSAS COUNTIES FROM NORTON DOWN TO RUSSELL SPRINGS AND POSSIBLY
LEOTI. WARM CONVEYER BELT SETS UP TO BRING DEEP MOISTURE AND
INSTABILITY INTO THE AREA WITH POTENTIAL FOR LARGE HAIL AND STRONG
THUNDERSTORM WINDS. SIGNAL IN THE ETA MODEL IS REMARKABLY SIMILAR TO
LAST TUESDAY WHEN 2 TO 4 INCHES OF RAIN FELL IN NEARLY THE SAME
AREA. STORM MOTIONS SHOULD CARRY THE STORMS WESTWARD WITH TIME...BUT
IF TRAINING OCCURS...MORE HEAVY RAIN COULD BE IN STORE.

FINALLY...COULD HAVE CONSIDERED A WIND ADVISORY FOR PARTS OF NW KS
AND SW NE TODAY. FEEL THIS WOULD ONLY COMPLICATE MATTERS WITH
CURRENT WINTER HIGHLIGHTS IN PLACE. WILL MENTION IN THE HAZARDOUS
WEATHER OUTLOOK.

VERY LITTLE CHANGE TO FORECAST BEYOND MONDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.CO...BLIZZARD WARNING FROM 15Z SUNDAY UNTIL 12Z MONDAY FOR
      COZ090...COZ091...COZ092.
.KS...WINTER STORM WATCH FROM 00Z MONDAY UNTIL 18Z MONDAY FOR
KSZ001...KSZ002...KSZ013...KSZ027.
.NE...WINTER STORM WATCH FROM 00Z MONDAY UNTIL 18Z MONDAY FOR
NEZ079...NEZ080.

&&

BURKE
Hazardous weather outlook, Apr 10, 1:15 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR TORNADO WATCH NUMBER 141
NATIONAL WEATHER SERVICE GOODLAND KS
1215 PM MDT SUN APR 10 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1215 PM MDT SUN APR 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

BLIZZARD CONDITIONS WILL GRADUALLY DEVELOP OVER EASTERN COLORADO LATE
THIS MORNING AND THIS AFTERNOON...WHERE A BLIZZARD WARNING CONTINUES
IN EFFECT. SNOW HAS ALREADY MOVED AS FAR EAST AS YUMA AND FLAGLER AND
SHOULD BECOME HEAVY AT TIMES THIS AFTERNOON AND TONIGHT AS IT
PROGRESSES FURTHER EAST. SUSTAINED WINDS ABOVE 25 MPH WITH GUSTS
ABOVE 35 MPH WILL CAUSE AREAS OF WHITE OUT CONDITIONS DURING HEAVIER
SNOWFALL. SNOW WILL CONTINUE THROUGH TONIGHT IN COLORADO ...AND WILL
BEGIN TO MOVE INTO ADJACENT COUNTIES OF KANSAS AND NEBRASKA. TOTAL
SNOW ACCUMULATIONS MAY AVERAGE AROUND 6 INCHES IN COLORADO...AND 2 TO
4 INCHES ALONG THE KANSAS NEBRASKA BORDER BY MONDAY MORNING.

IN ADDITION TO THE WINTER WEATHER...THUNDERSTORMS ARE DEVELOPING
ALONG AND SOUTH OF A LINE FROM SHARON SPRINGS TO NORTON...WHERE
THERE IS A SLIGHT CHANCE FOR A FEW OF THE STORMS TO PRODUCE LARGE
HAIL AND TORNADOES. ALSO PERIODS OF HEAVY RAIN ARE LIKELY EAST OF
HIGHWAY 83 TODAY...AND THERE IS SOME POTENTIAL FOR SMALL STREAM
FLOODING IF SEVERAL STORMS TRACK ACROSS THE SAME AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINTER WEATHER MAY PERSIST THROUGH MONDAY MORNING ALONG THE KANSAS
NEBRASKA BORDER...BEFORE SNOW COMES TO AN END MONDAY AFTERNOON. WINDS
WILL CONTINUE TO GUST NEAR 40 MPH ON MONDAY AND TUESDAY DURING THE
DAYLIGHT HOURS WITH IMPROVEMENT TUESDAY NIGHT.

LATER NEXT WEEK...THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
STARTING THURSDAY AND CONTINUING THROUGH SATURDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON SOUTH OF A LINE
FROM SHARON SPRINGS TO NORTON.

FS

In the hours before

Special weather statement, Apr 10, 1:21 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1221 PM MDT SUN APR 10 2005

KSZ016-029-042-110100-
GOVE-GRAHAM-WICHITA-
121 PM CDT SUN APR 10 2005

...TORNADO WATCH #141 IN EFFECT UNTIL 8 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH #141 FOR A
PORTION OF THE TRI-STATE AREA. THE FOLLOWING COUNTIES ARE INCLUDED
IN THE WATCH.

IN KANSAS: WICHITA...GOVE...AND GRAHAM.

TORNADOES...HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN
THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE WEATHER AND TORNADOES IN AND CLOSE TO THE WATCH
AREA. PERSONS IN THESE AREAS SHOULD BE ALERT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

JOHNSON
Local storm report, Apr 10, 1:37 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1237 PM MDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     TSTM WND GST     9 NNE KIT CARSON        38.88N 102.73W
04/10/2005  59 MPH           CHEYENNE           CO   CO-OP OBSERVER

&&

PARHAM
Special weather statement, Apr 10, 1:37 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1237 PM MDT SUN APR 10 2005

KSZ003-004-015-110100-
DECATUR-NORTON-SHERIDAN-
137 PM CDT SUN APR 10 2005

...SEVERE THUNDERSTORM WATCH #142 IN EFFECT UNTIL 8 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH #142
FOR A PORTION OF THE TRI-STATE AREA. THE FOLLOWING COUNTIES ARE
INCLUDED IN THE WATCH.

IN KANSAS: DECATUR...NORTON...AND SHERIDAN.

HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN
THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE WEATHER IN AND CLOSE TO THE WATCH
AREA. PERSONS IN THESE AREAS SHOULD BE ALERT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
SEVERE THUNDERSTORMS CAN OCCASIONALLY PRODUCE TORNADOES.

JOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 3:31 PM CDTTornado WarningGLDGove44 min
Apr 10, 4:02 PM CDTTornado WarningGLDSheridan43 min
Apr 10, 4:45 PM CDTTornado WarningGLDGraham60 min
Apr 10, 5:48 PM CDTSevere Thunderstorm WarningGLDGraham42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.